Just started levothyroxine and feeling worse, can anyone help?

I've been on levothyroxine for one week now after discovering my free t4 and t3 are both below the normal range despite a normal TSH.

I'm starting on 50mcg a day and have been taking this for a week. I had an extremely busy weekend with social events due to end of university term and working as a waitress at a very busy restaurant.

Last week I was happy that I had finally found out the cause of why I'd felt so terrible for a long time with all the classic hypo symptoms and was looking forward to taking the meds to get better. However the last 3 days I've been so so tired and depressed, like so much more than before.

I'm not sure whether it's the medication or whether my really busy weekend has just taken it out of me, especially now I know how low my thyroid hormones are and have been.

Can anyone help? Does it get better? I'm seeing the doctor tomorrow am trying to get a referral. Is anything else other than levothyroxine actually prescribed in the UK?

NB my blood test results are :

Free t3 2.7 (3-7)

Free t4 10.8 (12-22)

Tsh 1.75

6 Replies

  • Hi mk

    Personally I felt pretty good for the first week or two, then began to to feel worse but had to stick it out until I could have my dose put up again. And again the same pattern happened with every dose increase, feeling better then worse, and (hopefully it will not be like this for you) I did reach points where I felt absolutely dreadful. In the end I switched over to Armour instead as thyroxine just wasn't working for me (175 mcg) but you must give it a good go before giving up on it :-) I know it's tough but you could end up feeling tonnes better in the end :-)

    Your blood results don't look exactly great to me to be honest so I'm not surprised that you feel rubbish. I have read somewhere that your T3 needs to be in the top third or quarter of the reference range to feel well.

    I get my Armour from my GP on the NHS and have been prescribed some T3 today so yes there are other options available if the levo doesn't work but as I mentioned, give it a good chance first :-) xx

  • Thank you so much :) your response has made me feel like I just have to stay strong and accept that this will take a lot of time to work out and I have to see it perhaps as a new chapter and not let my frustration and impatience of feeling rubbish with no diagnosis for so long impose on this as this is a different thing altogether. Thanks

  • No problem :-) I was exactly the same as you in the beginning and have been impatient all the way through! So I do know how you feel. We just all want to be well just like that. You are already doing much better than I did when I first started taking levo (it gave me so called "panic attacks" - funny turns lol) so you're making great progress :-)

  • Hi

    new here and no expert, other than I have been hypothyroid for about twenty years, and having recent problems of my own, which people here have been very generous in helping me with.

    What I can say is, that my own experience tells me that getting the correct type of levothyroxine, and dosage isn't an easy thing, and takes months, sometimes longer to get symptomatic control. I have been lucky until recently, that despite it taking some time to feel normal again, I eventually did, and I am sure you will too.

    Hang on in there, and good luck!

    Captiva X

  • Welcome to our forum and I am sorry you are feeling rough.

    Levothyroxine takes a while to build up in your system and T4 (levo) is the inactive hormone which converts to sufficient T3 (liothyronine). T3 is the active hormone which is needed by all the cells in our body (of which there are millions) and runs our metabolism.

    The GP will probably have told you to have another blood test in approx 6 weeks to check your levels and will increase the dose. 50mcg is the starting dose which is increased gradually. Eventually you should feel well.

    As you have done, always get a copy of your blood test results for your own records. Next time, if you haven't already had a Vitamin B12, Vit D, iron, ferriting and folate tested

    ask for these to be done. The first two can be deficient. This is a list of supplements and you can take whichever you feel is best for you.


    I don't know if the GP gave you the following instructions:-

    Take levo on an empty stomach - either on rising in the morning with one full glass of water and waiting about 1 hour before eating. You can take it at bedtime if you prefer as long as you haven't eaten for two hours beforehand. Don't take your levo in the morning/evening of your blood test and take it afterwards. Have the blood test as early as possible.

    I hope you feel better soon.

  • Its not an uncommon reaction BUT was your ferritin tested because if its below 70 you wont be able to utilise the thyroxine

    also you need b12, magnesium,zinc,folate ,calcium ,d3 checked

    as all vitamins and minerals get severely depleted in hypothyroid

    if ferritin is below 70 then you need to take iron plus a 500mg vit c tablet at least 4 hours away from the thyroxine

    it will take many weeks to restore iron levels so patience will be needed

You may also like...